From the anticonvulsant hypersensitivity syndrome to the DRESS

The systemic manifestations of the anticonvulsant syndrome were first described by Chaiken (Chaiken et al., 1950) with dilantin. The authors reported a case of hepatitis with jaundice, fever, and exfoliative dermatitis. The phenytoin syndrome was later described in 1979 by Haruda (1979). Rashes were the most frequent manifestation, followed by fever, pharyngitis, lymphadenopathy, eosinophilia, hepatitis, and hematological abnormalities. It was observed that this adverse reaction was delayed in onset after drug initiation. This reaction was then reported with phenobarbital and carbamazepine (McGeachy and Bloomer, 1953; Pellock, 1987; Shear and Spielberg, 1988).

The diagnosis of this syndrome may be confused with infection, lymphoma, hypereosinophilic syndrome, and collagen vascular disease. Histological examination of skin lesions showed lymphocytic infiltration in the dermis and sometimes the epidermis (epitheliotropism). The infiltrate may resemble the infiltrate observed in the mycosis fungoides (cutaneous T-cell lymphoma): dense band-like infiltrate in the epidermis with atypical lymphocytes. Regarding this lymphocytic infiltration, the biological hematological abnormalities and the clinical lymphadenopathy, pseudolymphoma denomination was also alternatively used for the same patients. The case record of the Massachusetts general hospital reported in 1996 in the New England Journal of Medicine illustrated this discussion (Gorlin and Ferry, 1996). A 7-year-old child was admitted for the association of fever, lymph-adenopathy, hepatosplenomegaly, and eosinophilia. This boy had been receiving carbamazepine and phenytoin for 2 months after a seizure. Five days after admission, atypical lymphocytes were detected on blood analysis. Many diagnoses were evoked including hematological malignancies, lupus, infection, and hypersensitivity syndrome akin to the pseudolymphoma syndrome after anticonvulsant administration.

Callot et al. (1996) helped to define in a retrospective study, the two distinct entities, e.g. drug-induced pseudolymphoma and hypersensitivity syndrome. The eruption in pseudolymphoma was composed of firm erythematous papulonodules or squamous large plaques. No systemic symptoms or visceral involvement were observed. In drug hypersensitivity syndrome, the cutaneous lesions were a widespread maculopapular rash with facial edema often with an exfoliative dermatitis. Fever, biological abnormalities (lymphocytosis, atypical lymphocytes, eosinophil-ia), and systemic symptoms were often observed (80%).

Some authors defined the drug hypersensitivity syndrome as the triad of fever, rash, and internal organ involvement due to drug exposure (Wong et al., 2004). Recently, the acronym for drug reaction with eosinophilia and systemic symptoms

Table 1

DRESS criteria (Begon and Roujeau, 2004)

1. Drug exposure

2. Eosinophilia> 1500mP1 and/or atypical circulating lymphocytes

3. Visceral manifestations (two or more):

a. Skin eruption b. Lymph nodes enlargement (>2cm)

c. Hepatitis (alanine aminotransferase^ x normal values)

d. Interstitial pneumopathy e. Nephritis f. Pericarditis or myocarditis

(DRESS) was proposed to describe this syndrome. New criteria have been reported considering cutaneous involvement as one of the systemic symptoms (Begon and Roujeau, 2004). DRESS could occur without any skin manifestations. It needs a consensus agreement (Table 1) (Bocquet et al., 1996).

DRESS is an uncommon adverse drug reaction (1/1000 or 10,000 exposures). This syndrome is severe and is potentially life threatening. DRESS has also some special characteristics as compared to other cutaneous drug reactions. The incubation period is longer than other classical cutaneous adverse drug reactions: 2-8 weeks after initiation of drug administration. Only few drugs have been incriminated in DRESS. The syndrome is similar for each drug. No sex or age predilection has been reported. Some risk factors are suspected or identified including a personal or familial history of DRESS, ethnicity (Africans and Afro-Americans) (Begon and Roujeau, 2004). A higher prevalence of DRESS in HIV patients and immunosuppressed patients is suspected.

0 0

Post a comment